Dismiss Notice
Welcome! Please read this announcement regarding the new Forums: Click Here"

kinky, ridges or bumps along hairshaft - medication related?

Discussion in 'Medications that can cause Hair Loss' started by VANESA, Jun 20, 2008.

  1. curlylocks

    curlylocks Guest

    My hair got frizzy and like cotton candy. Is that what ya'll mean? Since taking my thyroid meds and all of my supplements, my hair is soft and shiny now. Still shedding, though. It actually feels better than it ever did. I do have ridges in my fingernails. I wonder if this is related to thyroid or the autoimmune issues that I have.
     
  2. mymane

    mymane Guest

    Curly locks,
    The hair shaft is not just dry but different, it is difficult to describe.
    I have had two different hair dressers tell me they have never felt anything like it and the third described it as beads.

    The only way I can explain my condition and Vanesa's if I may..
    Is if you were to take a piece of thread and tie it into a knot,
    that is exactly the way it feels. If one were to run their finger down that strand, it feels as if something has attached to the hair. By looking at it under a microscope it shows a knot.

    Imagine one single stand of your hair, it becomes zig-zag or circled even bent. It gets bond in a circle and knots itself,
    this happens because of movement. Washing, combing, sleeping, anything can make it do that. I sleep with my hair in a loose pony tail to prevent knots. I wash and rinse gently with no scrubbing, and I use a big tooth comb, and no brushes whatsoever.
    My hair has improved greatly but It just isn't thick and shiny anymore. My hair is constantly falling out by the roots all day long. I don't know how many I am loosing per day but I am going through a terrible shedding phase since I used the T/SAL shampoo.

    I also have ridges on my finger nails. What are you taking for your thyroid? My Dr has given me a prescription for Levothyroxine. However, I have read that it has awful side effects. I am not taking this medication, there has to be a better thyroid med with less side effects.
     
  3. Hi Mymane... it sounds like your loss is more texture-related and more likely to be thyroid? What was the basis for your FPB diagnosis... did they do a biopsy??
     
  4. mymane

    mymane Guest

    fpb diagnosis? What is fpb?
    The Dr wanted to do a biopsy last year but I didn't want a scar/bald patch left on top of my head so I refused.

    I have been researching different testing that should be done for the thyroid. The Dr only did one on me, I am going to have everything tested including my anti bodies. I believe there is a blood test for vitamins and minerals too, but I can't find the name of it.
    I would rather take a natural tHyroid med such a armour with vitamins.
     
  5. FPB = female pattern baldness. Basically, Androgenetic Alopecia.
     
  6. mymane

    mymane Guest

    Yes, fpb was one of my diagnosis, however, the Dr assured me that I will not go completely bald.
     
  7. alicat

    alicat Guest

    I agree that we rarely go bald from Androgenetic Alopecia, however, the loss can get so extensive that we might as well be bald *sigh* I would rather have a smooth bald head than this wispy/dry/thin/crap on my head :$

    Oh wow. Sorry for being miss optimistic today. Aye.

    Just wanted to say that realistically, a doctor cannot guarantee that we won't go bald. Hair loss is not predictable.
     
  8. curlysue

    curlysue Established Member

    Joined:
    Jul 3, 2008
    Messages:
    216
    Likes Received:
    0
    Dislikes Received:
    0
    ack!

    One of the dermatologists that I saw about my hairloss (#2 I believe) also said I wouldn't become completely bald! I really like him, he took me seriously, but gee thanks. That didn't help me feel much better.
     
  9. alicat

    alicat Guest

    Awww sorry. It's probably true, though. Most of us aren't bald, but we still have varying degrees of lost hair. I think a lot of it is luck; no two women are going to experience hair loss in the same way. The one thing I hate about hair loss, is that we just don't know how bad it's gonna get. All we can do is try to keep what we have and hopefully grow some back! :)
     
  10. mymane

    mymane Guest

    Curlysue,
    I apologize, It certainly isn't my intentions to have anyone feel any worse than than already do. I just was quoting something that one of my Derms had told me. Another Derm told me to start Rogaine, and the third Derm told me to use Head & Shoulders and gave me a cortisone spray to use when I have itching spells.
    I don't believe the Dr anyway because I have a circle/patch bald spot on another area of my body. I developed it just after my hair began thinning. That area also became very itchy with pink blotches
    and it fell out just in a couple of days time. That hair has never grown back.
    I am so tired of visiting these so called specialist. I always have my hopes up and within five minutes, I know the specialist has wasted my time and my money. And one thing that damages their huge egos is when you research the subject, and bring it with you on your visit. They question your research and send you along your way with no hope. So I feel that I have become my own doctor, I am trying to find an answer because I know there is one somewhere. I know my hair loss began suddenly along with itching, burning and a small bald spot someplace else. I will need to have more lab test and go from there. I will not have health insurance beginning in October, and won't have it until health care reform kicks in, probably about four years.:(
     
  11. I have hairs that are exactly like what Vanessa describes. I think I was trying to ask about this somewhere else, but never heard anyone saying they had it too. I had a thick one fall out the other day and was able to look up close at it. It literally gets thicker and thinner over and over again throughout the whole hair. This was a long hair and it was throughout it all. My hair loss began in May so it was longer than the growth that would have been since May. When I asked my dermatologist about it he said it was the inflammation beneath the surface causing the hair to grow that way. At the end of August I had a scalp biopsy and was diagnosed with lupus of the scalp. The biopsy actually said (in more medical terms) that the hair was being twisted within the follicle. So it is distorting my hair growth. I hope that might give you all some more insight into this weird condition. I also have a lot of shorter wiry hairs that pop up and cannot be straightened for anything, but this is different. It actually feels twisted, but when I saw it up close I realized it gets fatter and thinner in little bumpy ridges.
    I'm hoping that once I get the inflammation to subside long enough that the hairs will stop growing strangely.
     
  12. mymane

    mymane Guest

    Crazyshedding, What did the Dr give you for medication?
    And have you had your thyroid checked?
     
  13. I have been put on plaquenil for the lupus in my scalp to make the inflammation go away. I have been on synthroid since 1994. I was diagnosed with an underactive thyroid then. I get all of my thyroid levels checked regularly. All show that they're fine. I know however that in March of last year I ran out for about two weeks while sick with bronchitis and unable to get to costco to pick up my prescription.
     
  14. I have them and have for 2years now.

    I have these hairs and hate them. They have caused trichotillomania in me. Someone please respond if they see this forum still open.
     

Share This Page